Alert archive / New York / Special Weather Statements in 2019
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Aug 6, 2019, 12:13 PM EDT for Columbia County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2019, 12:13 PM EDT (16:13 UTC)
- Expired
- Aug 6, 2019, 1:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Albany, NY
County Columbia County, NY
The radar
The Albany radar (KENX), 52 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
947
WWUS81 KALY 061613
SPSALY
Special Weather Statement
National Weather Service Albany NY
1213 PM EDT Tue Aug 6 2019
NYZ058>061-063>066-061715-
Eastern Dutchess-Western Ulster-Eastern Columbia-Eastern
Greene-Western Columbia-Western Greene-Western Dutchess-Eastern
Ulster-
1213 PM EDT Tue Aug 6 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ULSTER...
NORTHERN DUTCHESS...COLUMBIA AND EASTERN GREENE COUNTIES...
At 1213 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Athens to Lake Katrine.
Movement was east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Kingston, Hudson, Catskill, Saugerties, Rhinebeck, Chatham, Hurley,
Claverack, Woodstock, Livingston, Copake, New Baltimore, Coxsackie,
Pine Plains, Clermont, Red Hook, Valatie, Athens, Austerlitz and
Ancram.
This includes Interstate 87 between exits 19 and 21B.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4240 7411 4248 7368 4250 7343 4213 7349
4209 7351 4206 7350 4187 7353 4183 7417
TIME...MOT...LOC 1613Z 258DEG 14KT 4231 7396 4198 7402
$$
NASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 10:07 AM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 6, 10:07 AM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 1007 AM EDT Tue Aug 6 2019 .SYNOPSIS... An upper level disturbance will bring a chance of showers and thunderstorms and more humid conditions this afternoon. More unsettled weather is expected for Wednesday into Thursday, as a series of stronger disturbances and frontal systems move across the region with additional showers and thunderstorms. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A few isolated showers in the western Mohawk Valley, Schoharie Valley and southern Adirondacks. Based on area 12Z soundings, any isolated showers will be confined to areas of terrain as there is little if any instability in our region. In western and central NY, there is a little more instability and there is a well defined upper impulse just south with the northern periphery of the moisture and cloudiness reaching the mid Hudson Valley and NW CT. Low level dew points seen in surface analyses and deeper moisture seen in water vapor satellite imagery show that deeper moisture is gradually building east and north toward our region, and based on the latest CAMs, once convective temperatures are reached, in the mid 80s, some better coverage of thunderstorms will form over our region and points west and track east through this evening but still mainly scattered. Again, instability looks limited and shear is quite weak. So, some dry layers contributing to some DCAPE in area soundings may be enough to enhance some downdrafts and result in some gusty winds, maybe approaching marginal severe levels. Made some very minor adjustments to rain chances, sky cover and temperatures through this afternoon. Previous AFD has more details and is below... Sunshine to start the day will result in strong surface heating ahead of an upper level disturbance approaching from the upper Great Lakes. This disturbance will move into the lower Great Lakes later this afternoon and evening. Before then dry conditions will persist, with no discernible forcing this morning along with the deeper moisture not returning until later today. So not mention any pops through the morning hours. By early to mid afternoon, scattered convection is expected to develop as large scale ascent increases ahead of the upper level disturbance, in an increasingly unstable air mass. SBCAPE values of around 800-1500 J/Kg are forecast from the HREF mean, which will lead to thunderstorm development. Deep layer shear looks to be weak and generally < 20 kt. However, the forecast DCAPE (downdraft CAPE) may approach 1000 J/Kg in parts of the area today once sufficient surface heating occurs and low level lapse rates steepen. So while the threat for organized/severe storms is low, a rogue storm or two may produce severe wind gusts due to downdraft potential (as shown by previous CSTAR research). There should be enough sunshine during the morning into the afternoon hours to allow temperatures to rise into the lower to mid 80s in most valley locations. It will also feel more humid today, as dewpoints increase steadily into the 60s. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... Scattered showers and thunderstorms will continue this evening, but should tend to diminish overnight as instability wanes. It will be warmer and more humid compared to recent nights, with a light southerly flow in the low levels. Wednesday looks to be a more active day both in terms of coverage/strength of convection, as well as potential for locally heavy rainfall. Once again to start the day we are expecting at least partial sunshine due to some ridging along the east coast, while a deepening trough moves eastward across the Ohio Valley. Sufficient heating for destabilization will occur ahead of the upper trough, which will set the stage for numerous thunderstorms to develop during the afternoon. This idea is supported by many of the CAMs. Forcing expected to be stronger compared than on Tuesday, as a potent short wave moves through the mean trough. High magnitude of SBCAPE is forecast from the HREF with generally 1000-2000 J/Kg with pockets of > 2000 J/Kg south of Albany. The 0-6 km shear is expected to increase, but will not be overly strong around 20-30 kt. Still, the moderate instability combined with strong large scale ascent should lead to organized storms in clusters/lines with potential for damaging winds the main threat. The Storm Prediction Center continues to have our area in a Marginal Risk for severe storms, but this may need to be upgraded if trends continue. Will also mention locally heavy rainfall within convection, as PWAT anomalies are forecast to be around +1 to +2 STDEV on Wednesday. Some areas will receive multiple rounds of showers/thunderstorms into Wednesday night, so repeated downpours could lead to some flooding of low lying and urban/poor drainage areas. The overall threat for flash flooding looks to be low, but isolated flash flooding cannot be ruled out. Showers and thunderstorms could linger well into Wednesday night, as the upper trough axis will take much of the night to move through. The threat for severe storms should diminish by midnight as the low levels stabilize. Additional disturbances are expected to move through the upper trough on Thursday, along with a surface cold front. However, the magnitude of instability is uncertain due to possible cloud cover to start the day. Also, the deeper moisture is forecast to shift east of the region by this time. So we will mention chances for showers and thunderstorms again, but there is low confidence in storms becoming severe at this time. With winds aloft becoming westerly and strengthening, the threat of any flash flooding should be low. Afternoon mixing should result in decent warming, with temperatures warming into the lower to mid 80s in valley locations again. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... A mean longwave trough will be over eastern Canada, the Great Lakes Region and the Northeast late in the week and through the weekend with a cyclonic flow of cooler air heading into mid- August. Thu night into Friday...A cold front will be moving across the region with scattered showers and an isolated thunderstorm possible Thu night. This cycle of the medium range guidance shows less post frontal shower activity for Friday, as drier and less humid air spreads across the region. The latest 00Z GEFS indicates PWATS will fall -1 to -2 STDEVs below normal. Clouds will mix with some sunshine. The best chance of an afternoon shower will be across the western and southern Adirondacks. Lows in the cold advection in the wake of the front will be in the mid and upper 50s north and west of the Tri Cities, upper 50s to mid 60s south and east. Highs on Friday will be pleasant with mid 60s to around 70F over the mtns, and mid 70s to around 80F in the valley locations. Fri night into Saturday...A sfc anticyclone builds in from the Upper Midwest and western Great Lakes Region. A mid and upper level trough will be over the region. H850 temps will run -1 to -2 STDEVs below normal with the actual values in the +6C to =9C range. Brisk and cool conditions are expected with instability cumulus forming with the diurnal heating. Isolated to scattered instability showers are possible north and west of Albany. Lows will be in the 40s to mid 50s with highs in the mid and upper 70s in the lower elevations, and 60s to lower 70s over the higher terrain. Saturday night into Sunday...Weak impulses continue to pivot through the upper trough with isolated diurnally tied showers or sprinkles mainly north of the Mohawk River Valley. Another cool and comfortable night is expected with lows mainly in the mid 40s to mid 50s over the region. Highs will run a little below normal with mid 60s to lower 70s over the mtns, and mid and upper 70s with a few 80F readings near KPOU are expected over the rest of the region. Sunday night into Monday...Our forecast leans close to the optimistic 00Z ECMWF with the sfc high building in over the forecast area and then shifting off the New England Coast. Temps will continue to run near or slightly below normal as we head into mid August. Humidity levels will remain very comfortable for the extended forecast period. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... High pressure will continue to drift east of New England this morning. An upper level disturbance ahead of warm front will bring increasing clouds and a chance of showers or thunderstorms this afternoon into tonight. Mid and high clouds will gradually increase during the morning into the early pm with VFR conditions prevailing. Some isolated to scattered showers/t-storms may pop- up between 21Z /TUE- 00Z/WED. PROB30 groups were used at all the TAFS sites in the 21Z/TUE to 02Z/WED timeframe with lapses to MVFR vsbys possible. VCSH groups were used thereafter, as the low-level moisture increases. Mid and high clouds will continue to be over the TAF sites tonight. The winds will be calm at KGFL/KPSF/KPOU this morning, and light from the south to southeast at KALB at 3-6 kts. The winds will increase from the south to southwest at 8-12 kts in the late morning into the afternoon before becoming light tonight. During any thunderstorms, strong winds could occur. Outlook... Tuesday Night: Moderate Operational Impact. Scattered SHRA...TSRA. Wednesday: High Operational Impact. Likely SHRA...TSRA. Wednesday Night: High Operational Impact. Likely SHRA...TSRA. Thursday: Moderate Operational Impact. Chance of SHRA...TSRA. Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Friday: No Operational Impact. NO SIG WX. Friday Night: No Operational Impact. NO SIG WX. Saturday: Low Operational Impact. NO SIG WX. && .FIRE WEATHER... An upper level disturbance will bring a chance of showers and thunderstorms and more humid conditions this afternoon. More unsettled weather is expected for Wednesday into Thursday, as a series of stronger disturbances and frontal systems move across the region with additional showers and thunderstorms. Minimum relative humidity values this afternoon will be around 50 to 60 percent. RH values will increase to between 90 and 100 percent tonight, then drop to minimum values of only around 60 to 70 percent on Wednesday due to widespread showers and thunderstorms. Winds today will be southerly around 5 to 10 mph, decreasing to less than 5 mph tonight. Winds on Wednesday will be southerly around 5 to 10 mph again. && .HYDROLOGY... Dry conditions will persist through this morning. Then, mainly scattered showers and thunderstorms will develop this afternoon, with several rounds of showers and thunderstorms expected Wednesday into Thursday as multiple disturbances move through and eventually a cold front. With increasing moisture and chances for thunderstorms ahead of the cold front, locally heavy rainfall will be possible Wednesday afternoon and night. Widespread rainfall amounts of at least 0.5 to 1.0 inches are expected through Wednesday night, although locally higher amounts will occur where thunderstorms repeatedly move across the same areas. There could be some low lying, urban/poor drainage flooding where the heaviest downpours occur and repeat. Isolated flash flooding is possible, especially Wednesday afternoon into Wednesday night. Mainly drier weather is expected from Friday through the upcoming weekend, with isolated or widely scattered light showers may occur at times. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...KL/JPV NEAR TERM...NAS/JPV SHORT TERM...JPV LONG TERM...Wasula AVIATION...Wasula FIRE WEATHER...KL/JPV HYDROLOGY...KL/JPV
Hazardous weather outlook, Aug 6, 4:51 AM EDT, 7 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 451 AM EDT Tue Aug 6 2019 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-071100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 451 AM EDT Tue Aug 6 2019 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Scattered thunderstorms will occur this afternoon and evening. While most of the storms are not expected to be severe, an isolated storm or two may have the potential to produce damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a Marginal Risk for severe thunderstorms Wednesday, mainly for the afternoon and evening hours. The main threat would be damaging winds. Also, heavy rainfall could lead to minor flooding of low lying, urban and poor drainage areas, especially Wednesday into Wednesday night. Isolated flash flooding is possible. There is a chance of thunderstorms Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 6, 12:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
1213 PM EDT Tue Aug 6 2019
NYZ058>061-063>066-061715-
Eastern Dutchess-Western Ulster-Eastern Columbia-Eastern
Greene-Western Columbia-Western Greene-Western Dutchess-Eastern
Ulster-
1213 PM EDT Tue Aug 6 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ULSTER...
NORTHERN DUTCHESS...COLUMBIA AND EASTERN GREENE COUNTIES...
At 1213 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Athens to Lake Katrine.
Movement was east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Kingston, Hudson, Catskill, Saugerties, Rhinebeck, Chatham, Hurley,
Claverack, Woodstock, Livingston, Copake, New Baltimore, Coxsackie,
Pine Plains, Clermont, Red Hook, Valatie, Athens, Austerlitz and
Ancram.
This includes Interstate 87 between exits 19 and 21B.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4240 7411 4248 7368 4250 7343 4213 7349
4209 7351 4206 7350 4187 7353 4183 7417
TIME...MOT...LOC 1613Z 258DEG 14KT 4231 7396 4198 7402
NASThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 12:42 PM EDT | Special Weather Statement | ALY | Albany | 63 min |
| Aug 6, 1:25 PM EDT | Special Weather Statement | ALY | Schenectady | 65 min |
| Aug 6, 1:50 PM EDT | Special Weather Statement | ALY | Ulster | 55 min |
| Aug 6, 2:45 PM EDT | Special Weather Statement | ALY | Montgomery | 60 min |
| Aug 6, 3:20 PM EDT | Special Weather Statement | ALY | Albany | 40 min |
| Aug 6, 3:51 PM EDT | Special Weather Statement | ALY | Albany | 54 min |
| Aug 6, 4:30 PM EDT | Special Weather Statement | ALY | Fulton, Hamilton, Herkimer, Montgomery | 45 min |
| Aug 6, 4:49 PM EDT | Areal Flood Advisory | ALY | Albany, Rensselaer | 73 min |
| Aug 6, 4:58 PM EDT | Special Weather Statement | ALY | Ulster | 47 min |
| Aug 6, 5:09 PM EDT | Special Weather Statement | ALY | Fulton, Herkimer | 66 min |
| Aug 6, 5:16 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer, Montgomery, Schoharie | 44 min |
| Aug 6, 5:54 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Montgomery, Saratoga, Schenectady | 38 min |
| Aug 6, 6:24 PM EDT | Special Weather Statement | ALY | Dutchess | 51 min |
| Aug 6, 6:45 PM EDT | Special Weather Statement | ALY | Dutchess | 45 min |
| Aug 6, 7:10 PM EDT | Areal Flood Advisory | ALY | Ulster | 3 hr |
Nearby
Special Weather Statements in New York, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.